Alert archive / Alabama / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 201, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Dec 7, 2004, 4:35 AM CST for Winston County, Alabama. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 7, 2004, 4:35 AM CST (10:35 UTC)
- Expired
- Dec 7, 2004, 5:15 AM CST
- In force
- 40 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Winston County, AL
The radar
The Columbus AFB radar (KGWX), 89 km from the middle of the area, began a volume at 10:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 7, 3:25 AM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 10.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 415 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 485 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 447 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 071035
SVRBMX
ALC133-071115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
435 AM CST TUE DEC 7 2004
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WINSTON COUNTY IN NORTHWEST ALABAMA
THIS INCLUDES THE CITY OF DOUBLE SPRINGS
* UNTIL 515 AM CST
* AT 432 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 12 MILES WEST OF GRAYSON TO 13 MILES SOUTHWEST OF NATURAL
BRIDGE...OR ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
HALEYVILLE TO WINFIELD...AND MOVING NORTHEAST AT 40 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ADDISON.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 3431 8758 3430 8714 3404 8724 3402 8726
3401 8728 3401 8763 3422 8764
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 7, 4:28 AM CST, 7 minutes earlier.
Area forecast discussion, Dec 7, 4:28 AM CST, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 428 AM CST TUE DEC 7 2004 .SYNOPSIS... TORNADO WATCH IN EFFECT UNTIL 8 AM. A STRONG LINE OF THUNDERSTORMS WILL MOVE ACROSS THE STATE FROM WEST TO EAST DURING THE MORNING HOURS. THERE HAVE BEEN SEVERAL REPORTS OF DAMAGE ALONG THIS LINE. THE LINE SHOULD BEGIN TO WEAKEN AFTER DAYBREAK AFTER IT CROSSES I-65 AND MOVES ACROSS THE EASTERN HALF OF THE STATE. && .SHORT TERM... THE DRIVING UPPER-LEVEL SUPPORT THAT KICKED THIS LINE OFF CONTINUES TO LIFT WELL INTO THE OHIO VALLEY. RIGHT NOW THESE STORMS ARE FEEDING OFF THE RICH AIR-MASS OVER THE AREA NOW...AND SHOULD BEGIN TO WEAKEN AS THE LINE MOVES ACROSS DUE TO THE LOSS OF THE UPPER SUPPORT. THE FRONT WILL NOT MAKE IT FAR TODAY AS THE UPPER PUSH IS BEING LOST. IT SHOULD HANG UP ACROSS THE SOUTH END OF THE STATE BEFORE REBOUNDING TOMORROW AFTERNOON AS A WARM FRONT. LOOKING LIKE WELL SEE ANOTHER GOOD SURGE OF RICH WARM DEWPOINTS SLIDING BACK ACROSS US ON WEDNESDAY NIGHT INTO THURSDAY JUST AHEAD OF THE NEXT UPPER SYSTEM MOVING THROUGH. SHOWERS AND THUNDERSTORMS WILL BE A GOOD BET AGAIN FOR THURSDAY. THIS IS LOOKING LIKE ROUND 2 FOR THE WEEK. && .LONG TERM... AFTER THURSDAYS SYSTEM LONG-WAVE TROF REALLY DEEPENS OVER THE EAST COAST...LEAVING US ON THE STRONG SUBSIDENT SIDE OF THE TROF. NICE COLD ADVECTION PATTERN SETS-UP FOR A COUPLE DAYS AFTER BRINGING TEMPS BACK TO NEAR SEASONAL NORMS. ANOTHER COLD FRONT LOOKS LIKE IT WILL MAKE IT BY LATE WEEKEND/BEGINNING OF THE WORK WEEK. THIS ONE IS LOOKING DRY...WITH ANOTHER GOOD SURGE OF COLD-AIR BEHIND IT. && .PREVIOUS DISCUSSION... SHORT-TERM DISCUSSION UPDATE A LINE OF SEVERE THUNDERSTORMS WAS RAPIDLY APPROACHING THE NORTHWESTERN CORNER OF THE CWA. BEST TWO HOUR SURFACE PRESSURE FALLS EXTENDED FROM CENTRAL TN INTO NORTHWEST AL. MOST UNSTABLE CAPES WERE ON THE ORDER OF 500 TO 750 J/KG...WHILE 0-3 KM SR HELICITY VALUES WERE ABOVE 350 M2/S2. EXPECT THE STRONGEST HELICITY VALUES WILL LIFT NORTHWARD WITH TIME. SOME OF THE MOST SIGNIFICANT LIGHTNING WAS ASSOCIATED WITH THE STORMS OVER WINSTON COUNTY...MISSISSIPPI...AND SCOTT COUNTY...MISSISSIPPI. SO FAR HAVE SEEN SEVERAL BOWS WRAP UP INTO COMMA HEAD SHAPES OVER MISSISSIPPI. EXPECT SEVERE WEATHER THREAT TO MOVE INTO MARION...AND LAMAR COUNTIES AFTER 300 AM. .PRELIMINARY POINT TEMPS/POPS... GADSDEN 70 45 64 61 70 / 90 00 00 40 ANNISTON 71 47 64 62 70 / 80 00 00 40 BIRMINGHAM 72 45 65 62 68 / 99 00 00 40 TUSCALOOSA 71 44 67 63 68 / 99 00 00 40 CALERA 72 46 67 63 70 / 90 00 00 40 AUBURN 70 57 68 64 70 / 60 40 00 40 MONTGOMERY 74 55 71 66 72 / 70 30 20 40 TROY 73 58 71 65 72 / 60 50 20 40 && .BMX WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH UNTIL 8 AM FOR A LINE FROM ETOWAH...ST. CLAIR...SHELBY...CHILTON AND DALLAS COUNTIES WESTWARD. && JONES/90
Hazardous weather outlook, Dec 6, 1:38 PM CST, 14 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 138 PM CST MON DEC 6 2004 ALZ011>015-017>050-071330- AUTAUGA AL-BARBOUR AL-BIBB AL-BLOUNT AL-BULLOCK AL-CALHOUN AL- CHAMBERS AL-CHEROKEE AL-CHILTON AL-CLAY AL-CLEBURNE AL-COOSA AL- DALLAS AL-ELMORE AL-ETOWAH AL-FAYETTE AL-GREENE AL-HALE AL- JEFFERSON AL-LAMAR AL-LEE AL-LOWNDES AL-MACON AL-MARENGO AL- MARION AL-MONTGOMERY AL-PERRY AL-PICKENS AL-PIKE AL-RANDOLPH AL- RUSSELL AL-SHELBY AL-ST. CLAIR AL-SUMTER AL-TALLADEGA AL- TALLAPOOSA AL-TUSCALOOSA AL-WALKER AL-WINSTON AL- 138 PM CST MON DEC 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(THIS AFTERNOON AND TONIGHT) A BAND OR LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO MOVE INTO THE SOUTHEASTERN UNITED STATES LATE TONIGHT. THESE THUNDERSTORMS SHOULD START TO MOVE INTO WESTERN ALABAMA DURING THE EARLY MORNING HOURS ON TUESDAY...BETWEEN 3 AND 6 AM. THE MAIN THREAT FROM THIS LINE OF STORMS IS EXPECTED TO BE DAMAGING STRAIGHT LINE WINDS. HOWEVER...ISOLATED TORNADOES CANNOT BE RULED OUT...EITHER IN STORMS THAT SHOULD DEVELOP AHEAD OF THE LINE OR IN BRIEF SPIN-UPS WITHIN THE LINE ITSELF. THESE THUNDERSTORMS WILL ALSO BRING A THREAT OF LOCALLY HEAVY RAINFALL...WHICH COULD CAUSE FLASH FLOODING AND RIVER FLOODING. .DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY) THE ONGOING SEVERE WEATHER THREAT TONIGHT WILL CONTINUE INTO TUESDAY AFTERNOON...WITH A SQUALL LINE WITH DAMAGING WINDS LIKELY TO CONTINUE TO MOVE ACROSS CENTRAL ALABAMA. THERE IS A CHANCE THAT THE FIRST SQUALL LINE WILL WEAKEN. IF THIS HAPPENS...THEN PARTS OF EASTERN ALABAMA SOUTH OF INTERSTATE 85 COULD SEE A REDEVELOPMENT OF THUNDERSTORMS AS CONDITIONS DESTABILIZE ONCE AGAIN TUESDAY AFTERNOON. ANOTHER STORM SYSTEM IS FORECAST TO BRING MORE RAIN AND POSSIBLE THUNDERSTORMS ON THURSDAY AND FRIDAY. RAINFALL ASSOCIATED WITH THIS SYSTEM COULD AGGRAVATE ANY ONGOING FLOODING CAUSED BY THE RAIN EARLIER IN THE WEEK. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS SHOULD PREPARE FOR ACTIVATION DUE TO THE SEVERE WEATHER THREAT TONIGHT AND TUESDAY.
In the hours before
Local storm report, Dec 7, 4:13 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
413 AM CST TUE DEC 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0350 AM TSTM WND DMG N HAMILTON 34.14N 87.98W
12/07/2004 MARION AL EMERGENCY MNGR
TREES DOWN HWY. 43 NORTH OF HAMILTON.
&&
KLSSpecial weather statement, Dec 7, 4:18 AM CST, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 418 AM CST TUE DEC 7 2004 ALZ011>015-022-023-030-031-071115- FAYETTE-GREENE-LAMAR-MARION-PICKENS-SUMTER-TUSCALOOSA-WALKER-WINSTON- 418 AM CST TUE DEC 7 2004 ...TORNADO WATCH IN EFFECT UNTIL 8 AM... A LINE OF SEVERE THUNDERSTORMS WILL MOVE TO NEAR A HALEYVILLE...TO FAYETTE...TO CARROLLTON...TO EMELLE LINE BY 430 AM. THIS LINE OF THUNDERSTORMS WILL CONTINUE TO REQUIRE SEVERE THUNDERSTORM AND TORNADO WARNINGS AS IT MOVE EAST AT 50 MPH. BY 5 AM...THE LINE OF THUNDERSTORMS SHOULD BE NEAR A DOUBLE SPRINGS...TO BERRY...TO ALICEVILLE LINE.
Special weather statement, Dec 7, 4:30 AM CST, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 430 AM CST TUE DEC 7 2004 ALZ017-018-024>026-032>035-039-040-071130- BIBB-BLOUNT-CHILTON-DALLAS-ETOWAH-HALE-JEFFERSON-MARENGO-PERRY- SHELBY-ST CLAIR- 430 AM CST TUE DEC 7 2004 ...TORNADO WATCH IN EFFECT UNTIL 8 AM... THE LEADING EDGE OF SHOWERS WILL CONTINUE TO MOVE EAST AT 50 MPH... INTO BLOUNT...JEFFERSON...BIBB...HALE...AND MARENGO COUNTIES... THROUGH 5 AM. A LINE OF SEVERE THUNDERSTORMS WAS NEAR A HALEYVILLE...TO FAYETTE...TO CARROLLTON...TO EMELLE LINE. SEVERE THUNDERSTORM AND TORNADO WARNINGS WILL LIKELY CONTINUE TO BE REQUIRED ALONG THE LINE OF THUNDERSTORMS THROUGH 6 AM.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 7, 3:32 AM CST | Severe Thunderstorm Warning | BMX | Lamar, Marion | 43 min |
| Dec 7, 3:53 AM CST | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 52 min |
| Dec 7, 4:02 AM CST | Tornado Warning | BMX | Lamar | 28 min |
| Dec 7, 4:16 AM CST | Severe Thunderstorm Warning | BMX | Greene, Sumter | 44 min |
| Dec 7, 4:27 AM CST | Tornado Warning | BMX | Fayette, Lamar | 33 min |
| Dec 7, 4:41 AM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa | 49 min |
| Dec 7, 4:47 AM CST | Severe Thunderstorm Warning | BMX | Pickens | 28 min |
| Dec 7, 5:02 AM CST | Severe Thunderstorm Warning | BMX | Greene, Sumter | 28 min |
| Dec 7, 5:16 AM CST | Severe Thunderstorm Warning | BMX | Walker, Winston | 29 min |
| Dec 7, 5:30 AM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa | 45 min |
| Dec 7, 5:50 AM CST | Severe Thunderstorm Warning | BMX | Marengo | 55 min |
| Dec 7, 7:11 AM CST | Severe Thunderstorm Warning | BMX | Jefferson | 19 min |
| Dec 7, 7:14 AM CST | Severe Thunderstorm Warning | BMX | St. Clair | 46 min |
| Dec 7, 7:36 AM CST | Severe Thunderstorm Warning | BMX | Etowah | 39 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.